You may have heard through the grapevine that taking antibiotics can delay your period. We are here to let you know that this is not the case.
There are so many possibilities as to why your period may be delayed. Taking antibiotics is not a reason why your period is late. So, where did this rumor come from? What happens to your period when taking antibiotics?
In this article, we are going to take a look at the effects that antibiotics have on your period. They may not delay your period but do they have any other effect? Let’s take a deeper look!
Does taking antibiotics delay your period?
So, we have already mentioned that taking antibiotics doesn’t delay your period. There is no scientific research to support the claim that it can be a reason why your period is late.
That being said, many women do experience a slight delay in their period when taking a course of antibiotics. It is usually only around about a day late.
Even though there are many claims that antibiotics delay a woman’s period, there are so many other reasons as to why it could be late. These women may not realize that the other factors are to blame as they are so focused on their antibiotics.
One of the top reasons why your period could be late, aside from pregnancy, is stress. If you are taking antibiotics, you are probably feeling run down and stressed out.
This stress could show itself physically or it could hide away and not show itself until you’re on the way to feeling better. If this is the case, your body is likely to be fighting a losing battle and you may need to take some time off from work to recover.
When you’re taking antibiotics, listen to your body. If you need to rest, take a sick day. If you feel like you can carry on as normal, seize the day.
Why is your period late?
There are so many reasons why your period could be late. We have discovered that taking antibiotics is not one of them, so what are the other reasons?
Having one late period can be completely normal, your body could have gone through a hormonal change that just pushed it back slightly. However, having two late periods could be a sign of something else.
The most common reason as to why your period could be late is pregnancy. Not only is a missed period a sign of pregnancy, but so is a delayed one. If you have been trying to conceive or if you haven’t been practicing safe sex, it could be a good idea to get an at-home pregnancy test to check.
Another reason why your period could be late is birth control. If you have ever taken birth control, you will know how much it can affect your body. If you have changed your birth control method recently, your period could be late, missed, or a lot different than you have experienced before.
This is normal and just means that the new birth control is getting settled into your system. If you are consistently experiencing these problems, contact your doctor to discuss your other options.
Lastly, stress can delay your period slightly. If you are taking antibiotics, your body will not be feeling the best. This could push back your period but it shouldn’t be something to worry about unless you have two or more delayed periods.
Will your birth control be less effective if you are taking antibiotics?
Depending on the antibiotic that you are prescribed, your birth control will be less effective or act the same. Which antibiotics throw off your birth control? The antibiotic that reduces the effect of your birth control is rifampin.
If you have been prescribed rifampin, it changes the hormonal levels of your birth control. Ultimately, this makes your birth control much less effective.
All other antibiotics do not have this risk and there is no research to support that they could reduce the effectiveness of your birth control method.
Some doctors do argue that more research is needed on this topic. They do believe that other antibiotics on the market could reduce the effectiveness of birth control.
In this case, we believe that if you are taking any antibiotics, you should use condoms or abstain from sex until you have completed the course.
What medications can affect your period?
Now that you know that antibiotics cannot delay or affect your period, you may be feeling relieved. Some of you may be wondering if any other medications could affect your period.
Well, there are! Luckily for you, we have put together a list of medications that have been proven to cause delays in your period below.
Medications that could affect your period:
- Blood thinners, including aspirin
- Hormone therapy
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Thyroid medications
If you are taking any of the above medications, it could be a good idea to contact your doctor if you have experienced any changes in your menstrual cycle. Your doctor will be able to recommend further treatments and even change your medication slightly if necessary.
Sometimes, a change in your period may not have been a known side effect of some medications. This is why it is important to inform your doctor as it can be added to the medication side effect list.
Antibiotics cannot negatively affect your period. There has been no research to support this statement. If you are taking antibiotics and notice a change in your period, it could be because your body is run down if you are sick.
Feeling ill could lead to you feeling more stressed than usual. This is a common reason why your period could be late.
If you are noticing any changes in your menstrual cycle, always contact your doctor if you feel concerned. Your doctor will be able to advise you further on what the reason could be.